Illinois, 2013

Tornadoes and Hail in Illinois, May 31, 2013

May 31, 2013 · NWS LSX · 14 events in 6 counties and zones

Storms developed along an outflow boundary that was laid out along the I-70 corridor. The storms produced wind damage, large hail as well as 9 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storms developed along an outflow boundary that was laid out along the I-70 corridor. The storms produced wind damage, large hail as well as 9 tornadoes. Two of the tornadoes were rated EF3 as they moved through the St. Louis metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 5:26 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 31, 5:26 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
626 PM CDT FRI MAY 31 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 350 PM CDT FRI MAY 31 2013

PRIMARY FOCUS FOR THE SHORT TERM IS THE CONVECTIVE TRENDS FOR THE
REST OF THE AFTERNOON AND THIS EVENING.  OUTFLOW BOUNDARY FROM THIS
MORNING'S MCS HAS LAID OUT ACROSS CENTRAL MISSOURI AND EXTENDS
ACROSS THE STL METRO AREA.  IT'S A LITTLE MORE DIFFICULT TO PICK OUT
IN SURFACE OBS...BUT IT'S OUT THERE.  ATMOSPHERE IS BECOMING VERY
UNSTABLE WHERE MORNING CLOUDS HAVE CLEARED OUT IN CENTRAL AND
SOUTHWEST MISSOURI WITH SBCAPE VALUES RISING ABOVE 3000 J/KG.  18Z
SPECIAL SOUNDING OUT OF KSGF HAS AN EYE-POPPING EML ABOVE A WEAK
CAPPING INVERSION.  KINEMATICS ARE EQUALLY IMPRESSIVE WITH 0-6KM
BULK SHEAR OF 40-50KTS AND 0-1KM SRH IN EXCESS OF 300 M2/S2.  THE
SPC SIG-TOR MESOANALYSIS PARAMETER BULLSEYES CENTRAL/SOUTH CENTRAL
MISSOURI...AND SPC HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 03Z.
CURRENT THINKING IS THAT CONVECTION WILL BUILD NORTHEAST OUT OF
OKLAHOMA INTO SOUTHWEST AND FINALLY CENTRAL MISSOURI THROUGH THE
EARLY EVENING.  SUPERCELLS CAPAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES DO APPEAR TO BE THE INITIAL
MODE OF CONVECTION.  STILL THINKING THAT DISCRETE CELLS WILL GROW
UPSCALE INTO A SEVERE MCS.  DAMAGING WINDS...LEWPS AND BOWS WILL BE
THE RESULT.  STILL LOOKS LIKE THERE COULD BE HEAVY RAIN AS CELLS
TRAIN OVER THE SAME AREAS BEFORE THE LINE ACCELLERATES SOUTHEAST
AFTER MIDNIGHT.

CARNEY

.LONG TERM...(SATURDAY THROUGH NEXT FRIDAY)
ISSUED AT 350 PM CDT FRI MAY 31 2013

THE UPPER LOW OVER EASTERN SOUTH DAKOTA WILL FINALLY OPEN UP AND
LIFT OUT AS AN OPEN WAVE LATE SATURDAY.  THIS WILL SHOVE THE COLD
FRONT THROUGH THE AREA BY LATE SATURDAY EVENING.  STILL HAVE A GOOD
CHANCE OF MORE RAIN THROUGH THE DAY SATURDAY UNTIL THE FRONT COMES
THROUGH.  THE THREAT OF SEVERE WEATHER CONTINUES AHEAD OF THE FRONT
FOR SATURDAY AFTERNOON.  NAM IS FORECASTING MLCAPE IN EXCESS OF 1600
J/KG AND 40KTS PLUS 0-6KM BULK SHEAR.  WE'LL SEE HOW MUCH OF THAT
FORECAST INSTABILITY IS ACTUALLY REALIZED...BUT TI DOES LOOK
PLAUSIBLE.

AFTER THE FRONT FINALLY COMES THROUGH WE SHOULD DRY OUT AND COOL
DOWN.  TEMPERATURES SHOULD BE 5 TO 10 DEGREES BELOW NORMAL SUNDAY
AND MONDAY...AND BETTER YET IT WILL BE MUCH LESS HUMID WITH
DEWPOINTS DROPPING INTO THE 50S...EVEN THE UPPER 40S IN NORTHEAST
MISSOURI/WEST CENTRAL ILLINOIS.

MEDIUM RANGE MODELS CONTINUE TO BRING RAIN BACK INTO THE PLAINS AND
WESTERN MISSOURI TUESDAY INTO WEDNESDAY ON INCREASING LOW LEVEL
SOUTHERLY FLOW.  FORECAST QPF OVERSPREADS THE AREA TUESDAY NIGHT
INTO WEDNESDAY.  NOTHING LOOKS PARTICULARLY SEVERE OR WET AT THIS
TIME...SO PERHAPS WE'LL JUST GET SOME BENEFICIAL RAIN RATHER THAN
FLOODING RAIN FOR A CHANGE.  TEMPERATURES WILL MODERATE TOWARD
SEASONAL NORMALS BY MIDWEEK.

CARNEY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 621 PM CDT FRI MAY 31 2013

FOCUS WILL BE TSRA THIS EVENING AND INTO OVERNIGHT. EXPECT A
RAPIDLY EVOLVING SITUATION TONIGHT AND WILL KEEP UPDATES GOING AS
NEEDED. NUMEROUS TSRA HEADED INTO STL/SUS/CPS THAT WILL BE CAPABLE
OF PRODUCING TORNADOES/HAIL/HIGH WINDS. TSRA ARE CURRENTLY MOVING
E OF COU AREA...BUT ANTICIPATE SOME MORE DEVELOPMENT BEHIND THE
FIRST LINE THIS EVENING. UIN WILL SEE SOME ISOD TS WITH SHRA THIS
EVENING...BUT CURRENTLY DO NOT ANTICIPATE SVR WX ATTM.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 31, 3:03 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT FRI MAY 31 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS...LARGE HAIL AND TORNADOES
ARE LIKELY WITH THESE STORMS.

THE THUNDERSTORMS WILL ALSO BE PRODUCING HEAVY RAINFALL...SO THE
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE STILL LIKELY ON SATURDAY...PRIMARILY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE STORMS
MAY BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TONIGHT. IN ADDITION TO SEVERE
WEATHER...SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER
AN INCH OR ANY FLOODING THAT THEY OBSERVE.

CARNEY

In the hours before

Local storm report, May 31, 7:19 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FUNNEL CLOUD     DES PERES               38.60N  90.45W
05/31/2013                   ST. LOUIS          MO   TRAINED SPOTTER

            ROTATING FUNNEL CLOUD OVER HIGHWAY 270 AND DAUGHERTY
            FERRY ROAD

&&

JP
Local storm report, May 31, 7:20 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FUNNEL CLOUD     FLORISSANT              38.80N  90.32W
05/31/2013                   ST. LOUIS          MO   TRAINED SPOTTER

            ROTATING FUNNEL IN THE BARRINGTON DOWNS SUBDIVISION OF
            FLORISSANT. WINDS HAVE BECOME RATHER STRONG.

&&

FUCHS
Local storm report, May 31, 7:22 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          2 S HARVESTER           38.73N  90.58W
05/31/2013                   ST. CHARLES        MO   AMATEUR RADIO

            TORNADO PASSED THROUGH 1.5 MILES WEST OF THE
            INTERSECTION OF TOWERS ROAD AND CAUKSHIILL ROAD.. THERE
            ARE NUMEROUS TREES DOWN ROOF DAMAGE TO SEVERAL HOMES IN
            THIS AREA.

&&

PRZYBYLINSKI
Local storm report, May 31, 7:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     FLORISSANT              38.80N  90.32W
05/31/2013  E60 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            PEA-SIZED HAIL AND 45-60 MPH WINDS.

&&

FUCHS
Local storm report, May 31, 7:25 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     ST. ANN                 38.73N  90.39W
05/31/2013                   ST. LOUIS          MO   TRAINED SPOTTER

            LARGE TREE LIMBS 8 TO 10 INCHES IN DIAMETER SNAPPED OUT
            OF TREES...NEAR ST CHARLES ROCK ROAD AND GERALDINE

&&

JP
Local storm report, May 31, 7:26 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             FLORISSANT              38.80N  90.32W
05/31/2013  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            30-40 MPH WINDS WITH QUARTER-SIZED HAIL.

&&

FUCHS

The radar

The St Louis radar (KLSX), 51 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Tornado, Madison

When
May 31, 7:29 PM CST to 7:37 PM CST
Where
Madison County, 1.23 mi NW of Oldenburg to 1.76 mi NNW of Edwardsville
Rating
EF3
Path length
8.63 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.813, -90.115

The tornado crossed the Mississippi River from St. Louis County Missouri into Madison County Illinois, about 1.1 miles northwest of the intersection of Illinois Routes 3 and 203. It blew down several trees once it made landfall. As it traveled to the east northeast, it took about a quarter of the roof off of a business on the northwest corner of the intersection of Illinois Route 3 and Piasa Lane. On the east side of Illinois Route 3, a gas station sustained minor damage. Damage in this area was rated EF1. Further northeast, several power poles were snapped along S. Delmar Avenue. Just south of the intersection of Robbins Road and Illinois Route 111, 5 large wooden power poles were snapped and there was a convergent pattern in the tree damage to the north. As it crossed the far southern portions of South Roxana, there was minor damage to several homes, then the tornado crossed Highway 255. It buckled in a wall on a large steel framework building and twisted the roof steel girders just south of Old Alton Edwardsville Road, about a quarter of a mile east of the intersection of Old Alton Edwardsville Road and Section Line Road. On the same property, another very large and well-built wood framed metal sided storage building was completely destroyed by the tornado. Damage was rated EF3 in this location. The tornado continued to the northeast crossing Illinois Route 143 just north of the intersection with N. University Dr. Before lifting and dissipating, the tornado crossed Illinois Route 159, just south of Fox Creek Golf Club and snapped off several large fir trees as well as a wooden power pole. The tornado path length in Madison County was 8.6 miles with a max path width of 150 yards. The damage in this segment was rated EF3 with max wind speeds of 160 MPH. Overall, the entire tornado path length was 10.6 miles with a max path width of 150 yards. The tornado was rated EF3 with max wind speeds of 160 MPH.

Thunderstorm Wind, Madison

When
May 31, 7:30 PM CST
Where
Madison County, 0.65 mi SSW of Mitchell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.762, -90.087

Thunderstorm winds blew down a large tree blocking the door to a house, trapping the occupant briefly. There was only minor structural damage to the house.

Thunderstorm Wind, Madison

When
May 31, 7:31 PM CST
Where
Madison County, 1.73 mi E of Oldenburg
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.799, -90.068

Thunderstorm winds caused minor roof damage to a home at the intersection of New Poag Road and Illinois Route 111.

Thunderstorm Wind, Madison

When
May 31, 7:36 PM CST
Where
Madison County, 0.68 mi SE of Bluff Jct to 0.76 mi SE of Bluff Jct
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.813, -89.972

Thunderstorm winds blew down several very large trees around the 1000 block of both Grand Avenue and Randle Street near North Elm Street. One of the trees went through the roof of a house on Grand Avenue causing major damage. Another large tree on Randle Street pulled down several power lines.

Thunderstorm Wind, Madison

When
May 31, 7:38 PM CST
Where
Madison County, (Aln)stl Rgnl Arpt A
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.900, -90.050

Tornado, Macoupin

When
May 31, 7:49 PM CST to 7:52 PM CST
Where
Macoupin County, 0.17 mi ESE of Gillespie to 1.39 mi N of East Gillespie
Rating
EF2
Path length
1.47 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.129, -89.827

The tornado began on the west side of Gillespie, causing minor damage to an apartment complex on the southwest side of the intersection of Broadway Street and LJ Avenue. It blew out several windows on one of the apartment buildings. It then caused major damage to the north end of a brick gymnasium at Gillespie High School. The damage to the gymnasium was rated EF2. Then it proceeded to travel northeast, blowing the roof off of a house just northeast of the high school. Also, a large pine tree was snapped off at the base next to the house. The tornado continued to the northeast. There was extensive damage to trees and roofs along a west southwest to east northeast path through the town. The tornado destroyed a garage at the corner of Henry Street and Fulton Street. The tornado lifted and dissipated just north of the intersection of Harding Avenue and Illinois Route 16. The tornado path length was 1.5 miles with max path width of 150 yards. The damage was rated EF2 with max wind speeds of 115 MPH.

Thunderstorm Wind, Madison

When
May 31, 7:50 PM CST
Where
Madison County, 1.02 mi ENE of Barnett Siding to 2.11 mi NE of Hamel
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.855, -89.862

Thunderstorm winds blew over several tractor trailers along Interstate 55 between mile markers 31 and 28 on the southbound side of the highway. No injuries were reported.

Thunderstorm Wind, Macoupin

When
May 31, 7:58 PM CST to 8:04 PM CST
Where
Macoupin County, 1.87 mi W of Virden to 3.68 mi E of Virden
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.502, -89.805

A wide swath of wind damage occurred over northern Macoupin County. Numerous trees and tree limbs were blown down. Also, an outbuilding on the west side of Virden had part of its roof blown off.

Thunderstorm Wind, Madison

When
May 31, 8:00 PM CST
Where
Madison County, 0.63 mi NNW of Alhambra
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.888, -89.725

Thunderstorm winds blew down several trees around town as well as several fences.

Tornado, Montgomery

When
May 31, 8:02 PM CST to 8:06 PM CST
Where
Montgomery County, 3.79 mi SSW of Waggoner to 1.71 mi ESE of Waggoner
Rating
EF1
Path length
4.26 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.331, -89.681

A tornado touched down half a mile north of the intersection of County Road 100E and 2200N or 3.5 miles south-southwest of Waggoner, Illinois. Several large tree limbs 6 to 10 inches in diameter were blown down by the tornado. The tornado path at this location was 30 yards wide. The tornado traveled northeast and damaged one barn and a few outbuildings on Goby Avenue, about 1.5 miles west of I-55. The roof of two outbuildings were uplifted and tossed 100 to 150 yards to the northeast. Another outbuilding was severely damaged on Coalfield Avenue, half a quarter of a mile west of I-55. Damage intensity was rated EF1. Debris from this machine shed was tossed across a corn field and across I-55. The tornado then crossed I-55, blowing over three tractor trailers. No injuries were reported. The tornado then damaged a third farmstead on County Road 2500N approximately a quarter of a mile east of I-55. Windows were blown inward on a two story farm home and two machine sheds were severely damaged. The damage intensity was rated EF1 and damage was 40 yards wide. The tornado continued to move northeast and downed large tree branches 6 to 10 inches in diameter on East Waggoner Road, about 2 miles east southeast of Waggoner, Illinois. The tornado then lifted and dissipated. The tornado path length was 4.3 miles with a max path width of 50 yards. The damage was rated EF1 with max wind speeds estimated between 90 and 100 MPH.

Thunderstorm Wind, Montgomery

When
May 31, 8:04 PM CST to 8:05 PM CST
Where
Montgomery County, 5.18 mi NNW of Farmersville to 2.66 mi NNE of Farmersville
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.494, -89.700

A wide swath of wind damage occurred over far northern Montgomery County. Several outbuilding sustained minor to moderate damage. Five grain bins were blown off their foundations into a field on Thomasville Trail, about half a mile west of I-55. Also, several large trees and numerous tree limbs were blown down.

Thunderstorm Wind, Bond

When
May 31, 8:05 PM CST to 8:11 PM CST
Where
Bond County, Sorento to 1.92 mi W of Durley
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.000, -89.570

Thunderstorm winds snapped several power poles in Sorento. Just north of Greenville, several large trees were snapped and numerous tree limbs were blown down.

Hail, St. Clair

When
May 31, 8:15 PM CST
Where
St. Clair County, 1.3 mi SSW of O Fallon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.583, -89.909

Thunderstorm Wind, Fayette

When
May 31, 8:40 PM CST
Where
Fayette County, 1.02 mi N of Vandalia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.985, -89.099

Thunderstorm winds blew down a large tree limb onto U.S. Highway 51 about a mile north of Vandalia.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461887, 463120, 463121, 463119, 463118, 460730, 463127, 461759, 463128, 461752, 461769, 461823, 461824, 461825.